DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20194133

Methotrexate induced ventricular arrhythmia as a medication error: a case report

Shailja S. Shah, Sapna Gupta, Jasvin Vala, Supriya D. Malhotra, Pankaj Patel

Abstract


Methotrexate (MTX) is the most widely used drug in clinical practice for long term treatment of connective tissue disorders. As this drug has narrow therapeutic index, if it goes unmonitored can lead to life threatening complications. Herein we are describing the case of a patient who presented with ventricular arrhythmia, due to failure to execute MTX therapy in the prescribed frequency and took daily dose of MTX which was meant to be taken as a weekly dose pointing to failure of patient education or patient comprehension regarding MTX and finally succumbed due to cardiogenic shock. We concluded this causality as probable/likely category according to WHO-UMC causality categories.

 


Keywords


Methotrexate toxicity, Mucositis, Ventricular arrhythmia

Full Text:

PDF

References


Tripathi KD. Autacoids and related drugs. Essentials of medical pharmacology. 8th ed. Jaypee publishers; 2019: 228.

Moore TJ, Walsh CS, Cohen MR. Reported medication errors associated with methotrexate. Am J Health-System Pharmacy. 2004;61(13):1380-4.

National Coordinating Council for Medication Error Reporting and Prevention. What is a medication error? Available at: www.nccmerp.org/about MedErrors.html. Accessed on 3 July 2019.

Alarcóan GS, Tracy IC, Blackburn WD. Methotrexate in rheumatoid arthritis. Toxic effects as the major factor in limiting long-term treatment. Arthritis Rheumatism. 1989;32(6):671-6.

Rekedal LR, Massarotti E, Garg R, Bhatia R, Gleeson T, Lu B, et al. Changes in glycosylated haemoglobin after initiation of hydroxychloroquine or methotrexate treatment in diabetes patients with rheumatic diseases. Arthritis Rheumatism. 2010;62(12):3569-73.

Shen S, O’Brien T, Yap LM, Prince HM, McCormack CJ. The use of methotrexate in dermatology: a review. Australasian J Dermatol. 2011;53(1):1-18.

Perez-Verdia A, Angulo F, Hardwicke FL, Nugent KM. Acute Cardiac Toxicity Associated with High-Dose Intravenous Methotrexate Therapy:Case Report and Review of the Literature. Pharmacotherapy. 2005;25(9):1271-6.

Kettunen R, Huikuri HV, Oikarinen A, Takkunen JT. Methotrexate linked ventricular arrhythmias. Acta Derm Venereol. 1995;75:391-2.

Kevat S, Ahern M, Hall P. Hepatotoxicity of Methotrexate in Rheumatic Diseases. Med Toxicol. 1988;3(3):197-208.

Costello C, Mir N, Hughes RA, Riley B. Methotrexate-induced bone-marrow suppression. Clin Laboratory Haematol. 2008;13(3):322-3.